Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 23, NWS Wichita, KS

April 27, 2024Chautauqua County, Cowley County, Kansas

NWS Wichita, KS issued this tornado warning at Apr 27, 2024, 5:28 PM CDT for Chautauqua County, Cowley County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2024, 5:28 PM CDT (22:28 UTC)
Expired
Apr 27, 2024, 6:00 PM CDT
In force
32 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Chautauqua County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 101 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 11:51 AM CDTTornado WatchSPC8 hr
Apr 27, 4:57 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1585 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

247 
WFUS53 KICT 272228
TORICT
KSC019-035-272300-
/O.NEW.KICT.TO.W.0023.240427T2228Z-240427T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
528 PM CDT Sat Apr 27 2024

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Southeastern Cowley County in south central Kansas...
  Western Chautauqua County in southeastern Kansas...

* Until 600 PM CDT.

* At 528 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles southwest of Cedar Vale, moving northeast at 25
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Cedar Vale around 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3700 9670 3731 9653 3730 9652 3730 9610
      3700 9640
TIME...MOT...LOC 2228Z 210DEG 21KT 3701 9656 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

METZGER
1 follow-up statement
999 
WWUS53 KICT 272240
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
540 PM CDT Sat Apr 27 2024

KSC035-272250-
/O.CAN.KICT.TO.W.0023.000000T0000Z-240427T2300Z/
Cowley KS-
540 PM CDT Sat Apr 27 2024

...THE TORNADO WARNING FOR SOUTHEASTERN COWLEY COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has ! moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for southeastern
Kansas.

&&

LAT...LON 3700 9652 3730 9652 3730 9610 3700 9640
TIME...MOT...LOC 2240Z 210DEG 21KT 3708 9651 

$$

KSC019-272300-
/O.CON.KICT.TO.W.0023.000000T0000Z-240427T2300Z/
Chautauqua KS-
540 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR WESTERN
CHAUTAUQUA COUNTY...

At 540 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Cedar Vale, moving northeast at 25 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Cedar Vale around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3700 9652 3730 9652 3730 9610 3700 9640
TIME...MOT...LOC 2240Z 210DEG 21KT 3708 9651 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

METZGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Apr 27, 3:19 PM CDT, 2 hours 9 minutes earlier. Its key messages:

  • Thunderstorms likely through tonight, some of which will be severe. All severe hazards are possible.
  • Slight risk of a few severe storms eastern KS Sunday PM.
  • Off-and-on thunderstorm chances return Tuesday afternoon through Thursday night.
Area forecast discussion, Apr 27, 3:19 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
319 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Thunderstorms likely through tonight, some of which will be
  severe. All severe hazards are possible.

- Slight risk of a few severe storms eastern KS Sunday PM.

- Off-and-on thunderstorm chances return Tuesday afternoon
  through Thursday night.

&&

.DISCUSSION...
Issued at 316 PM CDT Sat Apr 27 2024

Thunderstorm mode has ended up being rather messy so far given
meridional component to mid-upper flow, multiple storms on the
scope, and multiple storm mergers. This should tend to limit how
many storms are capable of "higher-end" severe weather. However,
strong low and deep layer shear coupled with moderate to strong
instability will continue to favor a severe weather threat,
especially over southeast Kansas were the airmass has been
relatively undisturbed (outside of dense anvil debris). In this
area, favorable low-level shear, low-level instability, and low
cloud bases will support tornadoes with any embedded supercell or
QLCS structures. Damaging winds are also possible. The large hail
threat (anything greater than golfballs or so) will likely be
confined to cells that remain more discrete.

Another area of concern is north-central Kansas, where a slowly
northward retreating boundary is situated. Any cells that can become
rooted along this boundary will ingest rich low-level shear
along/just north of the boundary, and be capable of all severe
hazards (including tornadoes).

Additional storms may develop this afternoon-evening up and down the
dryline across western portions of KS-OK, with this activity then
tracking rapidly northeast. There's some concern that current
widespread storm coverage and associated dense anvil cirrus east of
the dryline will limit instability and associated storm potential
along the dryline. However, if storms are able to form, CAPE/shear
combination will support all severe hazards with this activity,
especially if storms can remain more discrete.

A third round of storms may develop by later this evening over
western and central portions of KS-OK, ahead of approaching upper
forcing and mid-level cooling. The primary threat with this activity
would likely be 60+ mph winds (if storms are able to become severe)
given the stronger forcing and increasingly unfavorable hodographs.

Another threat we don't want to forget this afternoon through
tonight is heavy rainfall and localized flooding, especially from
roughly the KS Turnpike corridor on southeast, as numerous
thunderstorms continue to train northeast. Pockets of 1-3+ inches
are likely, and may fall in a short period. Consequently, areas of
street and low-land flooding are likely, along with modest to sharp
rises in area streams and rivers, again mainly along and southeast
of the KS Turnpike.

For Sunday, a few strong to severe thunderstorms will remain
possible over eastern KS, generally along and east of the Flint
Hills corridor, as the dryline continues to advance east. If a storm
or two is able to form (they may struggle due to decreasing
forcing), hail and wind would be the primary threats.

Taking a look ahead...an off-and-on active weather pattern
thunderstorm-wise looks to take shape once again Tuesday
afternoon/evening through Thursday night. Stay tuned, as we continue
to refine forecast details the next several days.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1231 PM CDT Sat Apr 27 2024

Plenty of concerns with the terminals as return flow ahead of a wavy
nearby frontal system and Rockies upper low were supplying
ammunition for the potential for severe thunderstorms this afternoon
and tonight. Non-convective low level wind shear along with
gusts to 35 mph away from thunderstorms are also possible
tonight along with poor flying conditions in convection. In
addition, winds of over 50 knots, large hail and tornadoes are
also possible.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ052-053-068>072-
083-091>096-098>100.

&&

DISCUSSION...ADK
AVIATION...MK
Hazardous weather outlook, Apr 27, 5:05 PM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
505 PM CDT Sat Apr 27 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-282215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
505 PM CDT Sat Apr 27 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms will remain likely across
central and especially southeast Kansas through this evening and
tonight. Some of the storms will be severe, capable of baseball size
hail, winds greater than 75 mph, and tornadoes. The greatest severe
weather threat should occur before midnight. Locally very heavy
rainfall will also impact mainly southeast Kansas, supporting
pockets of flash flooding of streets, roads, and low- lying areas.
Modest to sharp rises in area streams and rivers are possible as
well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An isolated strong to severe thunderstorm or two will remain
possible Sunday afternoon and evening, mainly along and east of the
Flint Hills. The main threats will be quarter size hail and 60 mph
winds.

There will be more off-and-on chances for thunderstorms across much
of the area from late Tuesday through Thursday night. There is some
risk for severe weather, stay tuned for later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through late this evening.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Apr 27, 4:44 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
444 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Tornado          1 S Moline              37.35N 96.30W
04/27/2024                   Elk                KS   Storm Chaser

            Multiple brief tornadoes just south of
            Moline. Secondary rotation south of main
            tornado rotation area.

&&
Local storm report, Apr 27, 4:55 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
455 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Dmg     1 N Moline              37.38N 96.30W
04/27/2024                   Elk                KS   Storm Chaser

            Trees uprooted.

&&

JAS
Special weather statement, Apr 27, 4:58 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
458 PM CDT Sat Apr 27 2024

KSZ092-093-272245-
Cowley KS-Sumner KS-
458 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COWLEY AND SUMNER
COUNTIES THROUGH 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm near
South Haven, or 13 miles south of Wellington, moving northeast at 50
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell, Oxford,
Udall, Argonia, South Haven, Geuda Springs, Rock, Mayfield, Milan,
Hunnewell, Perth, Riverdale, and Wellington Airport.

This includes Interstate 35 between Mile Markers 1 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for south central
Kansas.

&&

LAT...LON 3701 9780 3747 9780 3747 9697 3700 9715
TIME...MOT...LOC 2158Z 211DEG 43KT 3709 9732

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

METZGER
Local storm report, Apr 27, 5:00 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
500 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Tornado          1 NW Longton            37.39N 96.10W
04/27/2024                   Elk                KS   Law Enforcement

&&
Local storm report, Apr 27, 5:01 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
501 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Tornado          Elk Falls               37.38N 96.19W
04/27/2024                   Elk                KS   Law Enforcement

&&
Local storm report, Apr 27, 5:11 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
511 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     Rain             1 West of Silverdale    37.36N 96.32W
04/27/2024  M3.01 Inch       Elk                KS   Cocorahs

            Rainfall total from recent storms.

&&

JAS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 11:47 AM CDTSevere Thunderstorm Warning Considerable damage threatICTCowley, Sumner58 min
Apr 27, 12:43 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner62 min
Apr 27, 12:56 PM CDTSevere Thunderstorm WarningICTButler49 min
Apr 27, 1:32 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood43 min
Apr 27, 1:46 PM CDTSpecial Weather StatementICTLincoln14 min
Apr 27, 2:03 PM CDTSevere Thunderstorm Warning Considerable damage threatICTSumner57 min
Apr 27, 2:22 PM CDTSpecial Weather StatementICTRussell38 min
Apr 27, 2:39 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood66 min
Apr 27, 2:40 PM CDTSevere Thunderstorm WarningICTChase30 min
Apr 27, 2:49 PM CDTSevere Thunderstorm WarningICTCowley56 min
Apr 27, 2:50 PM CDTSpecial Weather StatementICTLincoln25 min
Apr 27, 2:55 PM CDTTornado Warning Tornado observedICTCowley35 min
Apr 27, 2:59 PM CDTSpecial Weather StatementICTRussell31 min
Apr 27, 3:20 PM CDTSevere Thunderstorm WarningICTHarper, Sumner40 min
Apr 27, 3:20 PM CDTTornado WarningICTChautauqua, Cowley40 min
Apr 27, 3:27 PM CDTTornado WarningICTChautauqua, Cowley, Elk48 min
Apr 27, 3:36 PM CDTSevere Thunderstorm WarningICTRussell24 min
Apr 27, 3:59 PM CDTTornado WarningICTChautauqua, Cowley31 min
Apr 27, 4:00 PM CDTSpecial Weather StatementICTButler45 min
Apr 27, 4:04 PM CDTSevere Thunderstorm WarningICTCowley56 min
Apr 27, 4:07 PM CDTTornado WarningICTCowley18 min
Apr 27, 4:14 PM CDTTornado WarningICTElk61 min
Apr 27, 4:30 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley45 min
Apr 27, 4:34 PM CDTTornado WarningICTChautauqua, Cowley21 min
Apr 27, 4:52 PM CDTSevere Thunderstorm WarningICTCowley53 min
Apr 27, 4:54 PM CDTTornado WarningICTElk36 min
Apr 27, 4:57 PM CDTTornado Warning Tornado observedICTGreenwood, Wilson, Woodson48 min
Apr 27, 4:58 PM CDTSpecial Weather StatementICTSumner47 min
Apr 27, 5:02 PM CDTAreal Flood WarningICTCowley4 hr
Apr 27, 5:07 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk53 min
Apr 27, 5:10 PM CDTTornado WarningICTElk12 min
Apr 27, 5:17 PM CDTTornado WarningICTWilson28 min
Apr 27, 5:19 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley56 min
Apr 27, 5:29 PM CDTAreal Flood WarningICTChautauqua, Cowley, Elk, Greenwood6 hr
Apr 27, 5:43 PM CDTSevere Thunderstorm WarningICTWilson, Woodson47 min
Apr 27, 5:52 PM CDTTornado Warning Considerable damage threatICTChautauqua38 min
Apr 27, 5:56 PM CDTTornado WarningICTWilson, Woodson20 min
Apr 27, 6:09 PM CDTSevere Thunderstorm WarningICTAllen, Neosho51 min
Apr 27, 6:13 PM CDTTornado WarningICTChautauqua32 min
Apr 27, 6:30 PM CDTTornado WarningICTMontgomery30 min
Apr 27, 6:50 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson55 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.